Alabama, 2025

Damaging Winds in Alabama, June 28, 2025

June 28, 2025 · NWS HUN · 2 events in 2 counties and zones

Small clusters of typical summertime thunderstorms developed during the midday through the afternoon hours. A couple of the thunderstorms produced gusty winds strong enough to knock down a tree.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Small clusters of typical summertime thunderstorms developed during the midday through the afternoon hours. A couple of the thunderstorms produced gusty winds strong enough to knock down a tree. One storm produced 1-2 inches of rain in just 30 minutes or less atop Huntsville Mountain in Madison County leading to minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 28, 11:16 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 28, 11:16 AM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1216 PM CDT Sat Jun 28 2025

...New AVIATION...

.NEAR TERM...
(Rest of Today and Tonight)
Issued at 958 AM CDT Sat Jun 28 2025

It's already warm and muggy outside, which has been the trend
recently with 14Z temps in the 70s and dewpoints closely
following behind.

Now just seeing a few showers pop up on radar in southern middle
TN, however expecting greater coverage of convection to develop
closer to this afternoon for the TN Valley. Forecast soundings are
moist with plenty of instability (2-3k J/kg and PWATS ~2"), but
very little shear throughout the profile. Thus, with little
steering flow, storms will not be moving quickly and being
proficient rain producers (1-2"/'hr), this could lead to nuisance
areal flooding and possibly very localized flash flooding.
Otherwise, thunderstorms could produce gusty winds, and frequent
lightning. SPC does not have us outlooked, however WPC did place a
Marginal ERO over us for that heavy rainfall.

Hot and muggy conditions are expected once again today, however
the heat index values will be below Heat Advisory criteria.
Regardless, with daytime highs around 90 degrees and Heat Index
values hovering around 100 degrees, heat safety needs to be top
priority. And while you are outside trying to beat the heat, it's
imperative that you stay weather aware. If you can hear thunder
or see lightning, you are close enough to be struck.

Convection will diminish with sunset but leave warm and muggy
conditions behind that could give way to patchy fog later on
tonight. Lows will be mild in the upper 60s to lower 70s.

&&

.SHORT TERM...
(Sunday through Tuesday)
Issued at 958 AM CDT Sat Jun 28 2025

Slow moving general thunderstorm activity will occur once again
during peak heating hours on Sunday. Coverage will increase to
medium chances (40-60%) during the afternoon hours. Main hazards
will continue to be heavy rainfall, gusty winds and frequent
lightning. Highs will be in the upper 80s with heat index values
in the mid to upper 90s.

Coverage of showers and thunderstorms will increase as we head
into next week as a cold front pushes southeast out of the Midwest
and into our region. Look for medium to high chances 60-80% to
occur during the afternoon hours. Plenty of moisture will remain
in place, allowing for heavy rainfall rates to occur with
thunderstorms, thus keeping localized hydro concerns going. Gusty
winds and frequent lightning will be the other primary hazards.
Highs will be in the low/upper 80s with heat index values in the
90s both days.

&&

.LONG TERM...
(Monday night through Friday)
Issued at 1055 PM CDT Fri Jun 27 2025

The front only moves closer to northern Alabama and southern
middle Tennessee Monday night into Tuesday. Expect higher rain and
thunderstorm chances again (60 to 90 percent).  Not much changes
in most guidance, so the main threat will likely continue to be
flooding.

The front may slip south of the area towards the middle to end of
next week, as upper level ridging builds over the area. This may
lessen precipitation chances and build hotter conditions over the
area at the same time. Highs may climb back into the lower 90s
with heat index values getting close to 100 degrees again in some
locations. However, isolated to scattered showers or thunderstorms
will likely remain in the forecast.

&&

.AVIATION...
(18Z TAFS)
Issued at 1215 PM CDT Sat Jun 28 2025

VFR conditions and light winds are anticipated for KMSL and KHSV
until impacted by thunderstorms this afternoon. Included a PROB30
for both terminals through the afternoon due to the isolated
coverage of thunderstorm development today. These slow moving
thunderstorms will produce heavy rainfall that will reduce VIS
into MVFR, produce gusty winds and lightning. Convection will
diminish with sunset, however patchy fog development later
tonight is possible. Confidence is low on just how much fog will
affect terminals so left it out of this forecast package.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...JMS
SHORT TERM....JMS
LONG TERM....KTW
AVIATION...JMS

In the hours before

Special weather statement, Jun 28, 12:23 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Huntsville AL
123 PM CDT Sat Jun 28 2025

ALZ010-281915-
DeKalb AL-
123 PM CDT Sat Jun 28 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL DEKALB COUNTY
THROUGH 215 PM CDT...

At 123 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Payne. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fort Payne, Henagar, Sylvania, Valley Head, Hammondville, Mentone,
Pine Ridge, Sulpher Springs, Desoto State Park, and Adamsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3450 8555 3450 8556 3449 8556 3448 8558
      3444 8558 3441 8561 3438 8578 3460 8578
      3471 8555 3453 8551
TIME...MOT...LOC 1823Z 268DEG 2KT 3451 8567

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

HC

The radar

The Northeast Alabama radar (KHTX), 58 km away, was scanning. The volume nearest the first event began at 18:23 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dekalb

When
June 28, 12:25 PM CST
Where
Dekalb County, 1.68 mi NNW of Allen
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.521, -85.685

A tree was knocked down and blocking the road at 1985 CR 85. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
June 28, 5:20 PM CST
Where
Lauderdale County, 1.52 mi E of Central Hgts
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.899, -87.753

A tree was knocked down blocking both lanes of the roadway at 2310 CR 92. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2025Every state in 2025This day in weather historyWarnings in Alabama, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1281950, 1281953.